Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 55, NWS El Paso, TX

September 16, 2010El Paso County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 16, 2010, 3:35 PM MDT for El Paso County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2010, 3:35 PM MDT (21:35 UTC)
Expired
Sep 16, 2010, 4:30 PM MDT
In force
55 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County El Paso County, TX

The radar

The El Paso radar (KEPZ), 45 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 382 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1812 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 1:57 PM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 16, 1:57 PM MDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
157 PM MDT THU SEP 16 2010

.SYNOPSIS...
AN UNSTABLE AIR MASS AND ABUNDANT MOISTURE WILL HELP DEVELOP
SCATTERED SHOWERS AND THUNDERSTORMS CAPABLE PRODUCING MODERATE TO
HEAVY RAINFALL THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED
SHOWERS WILL OCCUR AGAIN ON FRIDAY. THE WEEKEND WILL BE LESS
ACTIVE WITH STRONGER HIGH PRESSURE ALOFT AND LESS MOISTURE
AVAILABLE. A TROUGH PASSING TO THE NORTH WILL HELP FORM ISOLATED
SHOWERS AND THUNDERSTORM BOTH MONDAY AND TUESDAY. A SURGE OF
MOISTURE FROM THE SOUTH WILL RESULT IN A VERY ACTIVE THUNDERSTORM
PATTERN FROM WEDNESDAY THROUGH NEXT FRIDAY WITH SOME STORMS
CAPABLE OF PRODUCING HEAVY RAINFALL AND HAIL. TEMPERATURES WILL
CONTINUE TO WARM ABOVE SEASONAL AVERAGES THROUGH THE FORECAST
PERIOD.

&&

.DISCUSSION...
SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER PORTIONS OF
OTERO...EL PASO...AND HUDSPETH COUNTIES. THESE STORMS ARE VERY
SLOW MOVING WITH LOCALLY HEAVY RAINFALL POSSIBLE. WITH ABUNDANT
MOISTURE IN PLACE AND A WEAK UPPER LEVEL DISTURBANCE PROVIDING
ADDITIONAL FORCING...MORE THUNDERSTORM DEVELOPMENT IS EXPECTED
OVER THE FORECAST AREA TONIGHT WITH THE STRONGEST ACTIVITY
GENERALLY EAST OF THE RIO GRANDE. WITH PRECIPITABLE WATER VALUES
RUNNING WELL ABOVE NORMAL LOCALLY HEAVY RAINFALL WITH MINOR
FLOODING WILL BE POSSIBLE NEAR STRONGER STORMS.

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED AGAIN
TOMORROW WITH THE MOIST AND UNSTABLE AIR MASS REMAINING IN PLACE.
THUNDERSTORM ACTIVITY MAY DIMINISH SOME ON SATURDAY AS A RESULT OF
A STRENGTHENING OF HIGH PRESSURE ALOFT AND A LESSENING OF MOISTURE
IN THE ATMOSPHERE. ISOLATED STORMS...MAINLY OVER THE MOUNTAINS...
REMAIN POSSIBLE SATURDAY AND SUNDAY.

THE PATTERN WILL BEGIN TO SHIFT BY LATE SUNDAY AND MONDAY AS A
WEST COAST TROUGH MOVES INLAND AND STRENGTHENS THE MOIST SOUTHERLY
FLOW OVER THE REGION AHEAD OF IT. WHILE THE TROUGH WILL PASS NORTH
OF THE LOCAL AREA...IT WILL STILL PROVIDE ENOUGH FORCING AND
SHEARING TO INITIATE THUNDERSTORM DEVELOPMENT...EVEN IF THE
MOISTURE LEVELS ARE NOT IDEAL. SOME OF THE STORMS MAY BECOME
STRONG DUE TO THE DECENT VEERING PROFILE OF SOUTHERLY WINDS AT
THE LOWER LEVELS AND WESTERLY WINDS ALOFT. HAIL MAY BE A FACTOR
WITH SOME OF THE STORMS WITH COOLING TEMPERATURES ALOFT.

THE PATTERN WILL BECOME FURTHER ENHANCED BY WEDNESDAY AS ANOTHER
WEST COAST TROUGH DEEPENS AND SETS UP A STRONGER VEERING PROFILE
OVER THE REGION. THE AREA COULD ALSO BE UNDER THE RIGHT QUADRANT
OF A JET STREAK THAT WOULD ENHANCE LIFT ACROSS THE REGION.
MOISTURE LEVELS WILL ALSO SIGNIFICANTLY INCREASE FOR WEDNESDAY
THROUGH THURSDAY TIME FRAME...SETTING UP THE POTENTIAL FOR VERY
STRONG TO POSSIBLY SEVERE THUNDERSTORM DEVELOPMENT BOTH WEDNESDAY
AND THURSDAY.

&&

.AVIATION...VALID 17/00Z-18/00Z...
VFR CONDS EXPECTED THRU PD WITH FEW-SCT080 SCT-BKN200. WDLY SCT
VRB20G40KT 5SM TSRA BKN020-030 MAINLY EAST OF KDMN-KTCS LINE
POSSIBLE THROUGH 04Z. SCT TSMS WILL REDEVELOP WITH SIMILAR CONDS AFT
18Z ACROSS ALL OF SOUTHWESTERN NM AND FAR WEST TX.

&&

.FIRE WEATHER...
LOW LEVEL MOISTURE WILL BE SURGING WESTWARD TONIGHT AS EAST TO
SOUTHEAST WINDS MOVE ACROSS SOUTHERN NEW MEXICO. ISOLATED TO
SCATTERED THUNDERSTORMS ARE THEN EXPECTED FOR FRIDAY ACROSS THE FIRE
DISTRICT. MAINLY TERRAIN INDUCED THUNDERSTORMS ARE EXPECTED FOR THE
WEEKEND...BUT DEW POINTS ACROSS THE PLAINS WILL REMAIN IN THE MID
40S TO MID 50S DUE TO THE SOUTHEAST WINDS. THE REGION WILL COME
UNDER THE INFLUENCE OF A COUPLE UPPER LEVEL TROUGHS WHICH WILL TURN
FLOW MORE SOUTH-SOUTHWEST AND BRING BACK SOME DEEPER MONSOON
MOISTURE WITH THE POTENTIAL FOR HEAVY RAIN AND SEVERE
THUNDERSTORMS...ESPECIALLY FOR THE MIDDLE PART OF THE WEEK. HIGH
TEMPERATURES THROUGH THE WEEKEND WILL REMAIN ABOVE NORMAL WITH
READINGS AROUND 90 OVER THE PLAINS THROUGH THE WEEKEND BEFORE
STARTING TO COOL OFF NEXT WEEK WITH THE INCREASING MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  91  68  92  67 /  30  20  20  10  10
SIERRA BLANCA TX        61  88  64  88  63 /  30  20  20  10  10
LAS CRUCES              65  90  65  91  64 /  30  20  20  10  10
ALAMOGORDO              62  87  63  88  62 /  30  20  20  10  10
CLOUDCROFT              47  71  46  70  46 /  30  30  30  20  20
TRUTH OR CONSEQUENCES   62  92  65  91  65 /  20  20  20  10  10
SILVER CITY             56  87  57  85  58 /  20  20  20  10  10
DEMING                  62  92  65  90  66 /  20  20  20  10  10
LORDSBURG               63  93  63  91  65 /  10  20  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/26
Hazardous weather outlook, Sep 16, 11:25 AM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1125 AM MDT THU SEP 16 2010

NMZ022>025-030>032-TXZ055-056-171730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1125 AM MDT THU SEP 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

INCREASING MOISTURE ACROSS THE REGION WILL RESULT IN ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON AND
TONIGHT. SOME OF THE STORMS MAY BECOME STRONG...CAPABLE OF
PRODUCING PERIODS OF MODERATE TO HEAVY RAINFALL...SMALL HAIL AND
WIND GUSTS UP TO 50 MPH. UNDER THE RIGHT CONDITIONS ONE OR TWO
STORMS MIGHT REACH SEVERE CRITERIA...CAPABLE OF PRODUCING HAIL IN
EXCESS OF ONE INCH IN SIZE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS MAY OCCUR AGAIN ON FRIDAY.
STORMS ARE EXPECTED TO BE LESS FREQUENT AND WEAKER DURING THE
WEEKEND WHEN HIGH PRESSURE ALONG WILL BE STRONGER AND MOISTURE
LEVELS REDUCED. A SHORT WAVE TROUGH PASSING TO THE NORTH MAY
INCREASE CHANCES FOR THUNDERSTORMS ON MONDAY AND TUESDAY. A VERY
ACTIVE THUNDERSTORM PATTERN MAY OCCUR NEXT WEDNESDAY AND THURSDAY
WITH HEAVY RAIN AND A FEW SEVERE THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO
LOCAL LAW ENFORCEMENT AND THIS OFFICE.

LUNDEEN

In the hours before

Special weather statement, Sep 16, 2:34 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
234 PM MDT THU SEP 16 2010

TXZ055-056-162100-
EL PASO TX-HUDSPETH TX-
234 PM MDT THU SEP 16 2010

...STRONG THUNDERSTORMS THREATENING EASTERN EL PASO AND NORTHWESTERN
HUDSPETH COUNTIES THROUGH 300 PM MDT...

AT 226 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER EASTERN EL PASO AND WESTERN HUDSPETH
COUNTIES.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  HORIZON CITY...
  FORT HANCOCK...
  LOMA LINDA...
  ESPERANZA...
  ACALA...
  SPARKS...
  MONTANA VISTA...
  MCNARY...
  HUECO TANKS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 1:35 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Sep 16, 2:52 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr
Sep 15, 7:00 PM MDTSevere Thunderstorm WarningEPZEl Paso30 min
Sep 16, 1:34 PM MDTAreal Flood AdvisoryEPZHudspeth116 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.